Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 23, NWS Indianapolis, IN

March 28, 2020Delaware County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 28, 2020, 10:49 PM EDT for Delaware County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 10:49 PM EDT (02:49 UTC)
Expired
Mar 28, 2020, 11:15 PM EDT
In force
26 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Delaware County, IN

The radar

The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WUUS53 KIND 290249
SVRIND
INC035-290315-
/O.NEW.KIND.SV.W.0023.200329T0249Z-200329T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1049 PM EDT Sat Mar 28 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Delaware County in east central Indiana...

* Until 1115 PM EDT.

* At 1049 PM EDT, a severe thunderstorm was located near Albany, or
  near Muncie, moving northeast at 25 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Muncie, Yorktown, Chesterfield, Albany, Eaton, Daleville, Gaston,
  Selma, Prairie Creek Reservoir and Ball State University.

This includes Interstate 69 between mile markers 232 and 252.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4008 8558 4038 8558 4038 8522 4008 8521
TIME...MOT...LOC 0249Z 230DEG 24KT 4029 8534 

HAIL...<.75IN
WIND...70MPH
 
$$

TDUD
1 follow-up statement
322 
WWUS53 KIND 290312
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1112 PM EDT Sat Mar 28 2020

INC035-290321-
/O.EXP.KIND.SV.W.0023.000000T0000Z-200329T0315Z/
Delaware IN-
1112 PM EDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR DELAWARE COUNTY WILL EXPIRE AT
1115 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4008 8558 4038 8558 4038 8522 4008 8521
TIME...MOT...LOC 0311Z 230DEG 24KT 4038 8520 

$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 10:26 PM EDT, 23 minutes earlier.

Area forecast discussion, Mar 28, 10:26 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1026 PM EDT Sat Mar 28 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 333 PM EDT Sat Mar 28 2020

Scattered severe thunderstorms will continue through the rest of
the day today and continue into the early overnight hours. Rain
will end by tomorrow morning with very windy conditions during the
day. Much of next week will be dry with small chances for rain
during the middle of the week as a couple of upper level
disturbances move through the area.

&&

.NEAR TERM /Tonight/...
Issued at 916 PM EDT Sat Mar 28 2020

Large area of rain/embedded thunderstorms currently spreading into
the area from the southwest, ahead of an upper level disturbance
moving through southern Illinois. This feature is expected to move
east of the local area around 290500Z, followed by the cold
frontal passage, roughly in the 290500Z-290900Z time frame. Short
term model data are not very bullish on convective development
along the actual front later tonight, possibly due to the lead
impulse stealing some of the energy.

Nevertheless, deep layer shear is expected to become very high
later tonight, as a 55 kt low level jet moves into the area,
coupled with the approach of a 95 kt mid level jet. A narrow area
of moderate instability exists over Illinois, ahead of the cold
front. As a result, conditional severe threat still looks rather
high later tonight, depending on how much convection can hold
together, closer to the frontal zone.

Will keep PoPs high until the frontal passage later tonight, and
then drop them off rapidly after that. Potential exists for some
wind gusts in the 30-35 kt range later tonight, if the low level
jet can mix down in places.

Previous discussion follows.

Active weather is expected for the rest of today and tonight as a
strong upper level low pressure system tracks across the Upper
Midwest and a surface cold front passes through central Indiana.
Severe weather will be ongoing during the early overnight hours
with the best chance for severe weather generally before midnight.
Very strong low level dynamics will be in place with abundant low
level shear and helicity. Instability continues to be marginal but
with such abundant dynamics, severe weather will be likely. Large
hail will be the primary threat with the potential for gusty winds
and tornadoes. With such strong dynamics, there is a potential for
significant and long tracking tornadoes. After midnight, the front
will be passing through and the threat for severe weather and rain
will diminish. Lows tonight will range from the upper 40s across
the northwest to the upper 50s in the southeast.

&&

.SHORT TERM /Sunday through Tuesday/...

Issued at 333 PM EDT Sat Mar 28 2020

The primary concern for the period is going to be the very strong
gradient winds during the day Sunday. In the aftermath of the
frontal passage, very strong pressure gradient forces and strong
winds aloft will bring advisory level winds in excess of 40 mph to
much of central Indiana. There are some concerns that the cloud
cover may inhibit winds mixing down to some degree, but there is
enough confidence that there will be efficient enough mixing to
bring winds in excess of 40kts. These winds will begin during the
morning hours and continue until sunset.

High pressure will briefly build Sunday night and Monday with dry
weather expected. Another upper level low pressure system will
track across the Tennessee Valley on Tuesday, but is currently not
expected to bring rain to the area except for possibly the
southern counties. If the low pressure changes track, higher POPs
may be needed in a later forecast package. Current thoughts are
the best chance for rain would be during the day Tuesday.

High temperatures are expected reach the mid 50s to low 60s
tomorrow and Monday and then the mid to upper 40s on Tuesday. Lows
will fall into the low 30s to low 40s Sunday and Monday nights.

&&

.LONG TERM /Tuesday Night through Saturday/...
Issued at 254 PM EDT Sat Mar 28 2020

Ensembles indicate the potential for a couple of systems to affect
the area during the extended, in a generally progressive flow.

The first trough is expected to be in the process of passing off
to the east of the local area Tuesday night. Will keep some chance
PoPs for rain for Tuesday night to cover any lingering activity
with this trough.

There may be a relative lull in the precipitation threat by
Wednesday and Thursday, as some upper ridging moves in for a time,
before the next trough moves into the western Great Lakes by next
Saturday. It appears from the ensembles that the best threat for
precipitation with this system will be in the Friday to Saturday
time frame.

&&

.AVIATION /Discussion for the 290300Z KIND TAF Update/...
Issued at 1021 PM EDT Sat Mar 28 2020

Organized convective activity currently affecting the KIND
terminal is expected to last for another hour or so, based on
radar.

Surface winds currently affected by convection, but should settle
into a 160-180 degrees range shortly. Some brief surface gusts
near 30 kts possible in the immediate wake of the convection.

Previous discussion follows.

Expecting convective activity to increase in the vicinity of the
terminals after 290100Z-290200Z, as an upper disturbance currently
moving through southeast Missouri, begins affecting the local
area. Brief IFR visibility restrictions and gusty shifting winds
in and near the heavier cells. Appears the bulk of the convective
activity will move off to the northeast of the terminals around
290500Z, but the threat for widely scattered activity may linger a
couple of hours longer until frontal passage during the early
morning hours of Sunday.

Otherwise, areas of MVFR ceilings 015-030 expected along and ahead
of the front. Will probably see these ceilings scatter out for a
period during the pre dawn hours of Sunday in the post frontal
zone, but may start filling back in from the west towards sunrise
Sunday.

Outside of convective activity, surface winds generally 190-210
degrees this evening will veer around to 220-240 degrees after
frontal passage. Occasional surface gusts 18-22 kts are also
possible.

Surface winds should veer around to a southerly direction over the
next few hours at KLAF, as a warm front lifts north.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM to 8 PM EDT Sunday for INZ021-028>031-
035>049-051>057.

&&

SYNOPSIS...White
NEAR TERM...White/JAS
SHORT TERM...White
LONG TERM....JAS
AVIATION...JAS
Hazardous weather outlook, Mar 28, 9:38 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
938 PM EDT Sat Mar 28 2020

INZ021-028>031-035>040-043>048-051>057-060>065-067>072-291000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Vermillion-Parke-Putnam-Hendricks-Marion-
Hancock-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-
Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Clinton, Newport, Rockville,
Greencastle, Plainfield, Brownsburg, Danville, Indianapolis,
Greenfield, Cumberland, Terre Haute, Brazil, Clay City, Spencer,
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville,
Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
938 PM EDT Sat Mar 28 2020

...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT SUNDAY...

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: An enhanced risk for severe thunderstorms.

Hazards: Large hail, damaging winds, lightning, heavy rain, and
tornadoes. Significant and long lasting tornadoes are possible.

Timing: Best threat for severe storms will be until about 4 AM.

Discussion: A low pressure system and associated surface front will
bring chances for severe weather to central Indiana tonight. Large
hail and damaging winds are the most likely threats. With an
abundance of low level shear, there may be a few tornadoes with long
lasting and significant tornadoes possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Strong winds in excess of 40 mph on Sunday.

Discussion: In the aftermath of the frontal passage, gusty winds are
expected during the day Sunday. Wind gusts in excess of 40 mph will
be common with gusts approaching 50 mph at times. There are additional
chances for rain during the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into the early morning hours of
Sunday.

.STORM MOTION STATEMENT...

The expected storm motion tonight is from the Southwest at 60 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ041-042-049-291000-
Delaware-Randolph-Henry-
Including the cities of Muncie, Winchester, and New Castle
938 PM EDT Sat Mar 28 2020

...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT SUNDAY...

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: A slight risk for severe thunderstorms.

Hazards: Large hail, damaging winds, lightning, heavy rain, and
isolated tornadoes.

Timing: Best threat for severe storms will be until about 4 AM.

Discussion: A low pressure system and associated surface front will
bring chances for severe weather to central Indiana tonight. Large
hail and damaging winds are the main threats, although a few tornadoes
are also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Strong winds in excess of 40 mph on Sunday.

Discussion: In the aftermath of the frontal passage, gusty winds are
expected during the day Sunday. Wind gusts in excess of 40 mph will
be common with gusts approaching 50 mph at times. There are
additional chances for rain during the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into the early morning hours of
Sunday.

.STORM MOTION STATEMENT...

The expected storm motion today is from the Southwest at 60 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Mar 28, 7:55 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
755 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HEAVY RAIN       2 SSE ANDERSON          40.06N 85.68W
03/28/2020  M1.99 INCH       MADISON            IN   PUBLIC

            TOTAL RAINFALL FOR THE DAY.

&&

MK
Local storm report, Mar 28, 9:50 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
950 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     2 W STINESVILLE         39.30N 86.69W
03/28/2020  M68 MPH          OWEN               IN   TRAINED SPOTTER

&&

CP
Local storm report, Mar 28, 10:13 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1013 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     TSTM WND GST     2 WNW HOMECROFT         39.68N 86.16W
03/28/2020  E60 MPH          MARION             IN   TRAINED SPOTTER

&&

CP
Local storm report, Mar 28, 10:15 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1015 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND DMG     1 S CAMBY               39.63N 86.31W
03/28/2020                   MORGAN             IN   NWS EMPLOYEE

            ESTIMATED 45-50 MPH.

&&

CP
Local storm report, Mar 28, 10:23 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1023 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     1 SW MCCORDSVILLE       39.89N 85.94W
03/28/2020                   MARION             IN   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

CP
Local storm report, Mar 28, 10:28 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1028 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND GST     4 N MCCORDSVILLE        39.96N 85.92W
03/28/2020  M69 MPH          HAMILTON           IN   TRAINED SPOTTER

&&

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 9:21 PM EDTRiver Flood WarningINDHamilton, Madison61 hr
Mar 28, 9:21 PM EDTRiver Flood WarningINDMarion, Morgan3 days
Mar 28, 9:30 PM EDTAreal Flood WarningINDRandolph9 hr
Mar 28, 9:42 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Marion48 min
Mar 28, 9:55 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Morgan, Shelby50 min
Mar 28, 10:02 PM EDTSevere Thunderstorm WarningINDBrown, Johnson, Morgan, Shelby30 min
Mar 28, 10:25 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Madison, Marion35 min
Mar 28, 10:55 PM EDTSevere Thunderstorm WarningINDHenry31 min
Mar 28, 11:04 PM EDTSevere Thunderstorm WarningINDRandolph33 min
Mar 29, 12:55 AM EDTRiver Flood WarningINDBoone, Marion14 hr
Mar 29, 12:55 AM EDTRiver Flood WarningINDDelaware, Madison34 hr
Mar 29, 12:55 AM EDTRiver Flood WarningINDHamilton, Marion58 hr
Mar 29, 12:55 AM EDTRiver Flood WarningINDMarion, Morgan3 days
Mar 29, 12:55 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen4 days
Mar 29, 12:55 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen4 days
Mar 29, 12:55 AM EDTRiver Flood WarningINDDaviess, Greene, Knox7 days
Mar 29, 1:54 AM EDTAreal Flood WarningINDBoone, Delaware, Hamilton, Madison6 hr
Mar 29, 5:46 AM EDTAreal Flood WarningINDRandolph3 hr
Mar 29, 1:52 PM EDTRiver Flood WarningINDBartholomew, Johnson, Shelby32 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.